File(s) under permanent embargo
Selective serotonin reuptake inhibitors (SSRIs) and markers of bone turnover in men
journal contributionposted on 2018-08-01, 00:00 authored by Lana WilliamsLana Williams, Michael BerkMichael Berk, Jason M Hodge, Mark KotowiczMark Kotowicz, Amanda StuartAmanda Stuart, Vinoomika Chandrasekaran, Jasmine Cleminson, Julie PascoJulie Pasco
Selective serotonin reuptake inhibitors (SSRIs) have been shown to have a clinically significant impact on bone metabolism. To explore this further, we aimed to determine whether these agents are associated with serum markers of bone turnover utilising a population-based sample of men (n = 1138; 20-96 year) participating in the Geelong Osteoporosis Study. Blood samples were obtained and the bone resorption marker, C-telopeptide (CTx) and formation marker, type 1 procollagen amino-terminal-propeptide (PINP) were measured. Anthropometry and socio-economic status (SES) were determined and information on medication use and lifestyle was obtained via questionnaire. Lifetime mood disorders were assessed using semi-structured clinical interviews. Thirty-seven (3.3%) men reported using SSRIs. Age was an effect modifier in the association between SSRIs and markers of bone turnover. Among younger men (20-60 year; n = 557), adjusted mean CTx and PINP values were 12.4% [16.7 (95% CI 14.6-18.8) vs 19.1 (95% CI 18.7-19.4) pg/ml, p = 0.03] and 13.6% [5.6 (95% CI 4.9-6.3) vs 6.4 (95% CI 6.3-6.6) pg/ml, p = 0.02] lower among SSRI users compared to non-users, respectively. No differences in SSRI use and markers of bone turnover were detected among older men (61-94 year; all p > 0.05). These patterns persisted after further adjustment for activity, alcohol, smoking, SES, depression, bone active medications and other antidepressants. Our data suggest that SSRI use is associated with alterations in bone turnover markers among younger men. The observed decreases in both CTx and PINP are likely to contribute to a low bone turnover state and increased skeletal fragility with this potential imbalance between formation and resorption resulting in subsequent bone loss.